Alert archive / Nebraska / Flash Flood Warnings in 2012
Flash Flood Warning 10, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 27, 2012, 8:26 PM CDT for 5 counties in Nebraska. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 8:26 PM CDT (01:26 UTC)
- Expired
- May 28, 2012, 12:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cedar County, NE, Madison County, NE, Pierce County, NE, Stanton County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:57 PM CDT | FLASH FLOOD | 4 Nw Wayne, NE | WATER FROM FLOODED CORN FIELDS FLOWING OVER ROADS. |
| May 27, 9:22 PM CDT | FLASH FLOOD | Stanton, NE | STREET FLOODING OCCURRING IN STANTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
467
WGUS53 KOAX 280126
FFWOAX
NEC027-119-139-167-179-280530-
/O.NEW.KOAX.FF.W.0010.120528T0126Z-120528T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
826 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAYNE COUNTY IN NORTHEAST NEBRASKA...
EXTREME SOUTHEASTERN PIERCE COUNTY IN NORTHEAST NEBRASKA...
MADISON COUNTY IN NORTHEAST NEBRASKA...
STANTON COUNTY IN NORTHEAST NEBRASKA...
SOUTHEASTERN CEDAR COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 1230 AM CDT
* AT 821 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
PRODUCING HEAVY RAIN IN NEAR MADISON...NORFOLK AND WAYNE. UP TO
TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORFOLK...WAYNE...MADISON...STANTON...WINSIDE...HOSKINS...CARROLL
AND LAUREL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 390 AND 398.
HIGHWAY 275 BETWEEN MILE MARKERS 78 AND 90.
HIGHWAY 81 BETWEEN MILE MARKERS 140 AND 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4248 9701 4226 9701 4226 9687 4174 9737
4182 9761 4236 9717 4251 9708
$$
PEARSON2 follow-up statements
380
WGUS73 KOAX 280149
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT SUN MAY 27 2012
NEC027-119-139-167-179-280530-
/O.CON.KOAX.FF.W.0010.000000T0000Z-120528T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE NE-PIERCE NE-MADISON NE-STANTON NE-CEDAR NE-
849 PM CDT SUN MAY 27 2012
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
WAYNE...EXTREME SOUTHEASTERN PIERCE...MADISON...STANTON AND
SOUTHEASTERN CEDAR COUNTIES...
AT 848 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
ON COUNTY ROADS NEAR WAYNE. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN. FLASH FLOODING IS ALREADY OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORFOLK...WAYNE...MADISON...STANTON...WINSIDE...HOSKINS...CARROLL
AND LAUREL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER FIND ANOTHER ROUTE OVER HIGHER GROUND.
&&
LAT...LON 4248 9701 4226 9701 4226 9687 4174 9737
4182 9761 4236 9717 4251 9708
$$
PEARSON621
WGUS73 KOAX 280530
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1230 AM CDT MON MAY 28 2012
NEC179-139-167-119-027-280540-
/O.EXP.KOAX.FF.W.0010.000000T0000Z-120528T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE NE-PIERCE NE-MADISON NE-STANTON NE-CEDAR NE-
1230 AM CDT MON MAY 28 2012
...THE FLASH FLOOD WARNING FOR WAYNE...EXTREME SOUTHEASTERN PIERCE...
MADISON...STANTON AND SOUTHEASTERN CEDAR COUNTIES HAS EXPIRED...
WHILE A FEW LINGERING SHOWERS WILL CONTINUE THROUGH ABOUT 1 AM...THE
HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT.
FLOOD WATERS WILL CONTINUE TO RECEDE AND ARE NO LONGER EXPECTED TO
POSE A THREAT TO LIFE OR PROPERTY.
LAT...LON 4248 9701 4226 9701 4226 9687 4174 9737
4182 9761 4236 9717 4251 9708
$$
DEWALDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:28 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 27, 3:28 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 328 PM CDT SUN MAY 27 2012 .DISCUSSION... MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA AND NORTHWEST IOWA. UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT 300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/ SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING. IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND CONVECTIVE INHIBITION WAS 70. EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS FOR ADDITIONAL DETAILS. COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF IOWA AND SOUTHEAST CORNER OF NEBRASKA. COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY. THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO HALF AN INCH. FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR TEMPERATURES AND POPS. MILLER && .AVIATION... 18Z TAFS FOR KOMA...KLNK...KOFK. VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND 22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL SITES. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034. IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043. &&
Hazardous weather outlook, May 27, 4:53 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 453 PM CDT SUN MAY 27 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 453 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY STRONG ENVIRONMENTAL SHEAR AND INSTABILITY WILL RESULT IN SEVERE THUNDERSTORM ACTIVITY OCCURRING MAINLY NORTHWEST OF A LINE FROM HARLAN IOWA TO BEATRICE...WITH SUPERCELL STORM DEVELOPMENT LIKELY. HAIL UP TO BASEBALL SIZE AS WELL AS STRONG DAMAGING WINDS ARE THE PRIMARY HAZARDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE MAINLY OVER NORTHEAST NEBRASKA. STORMS ARE THEN EXPECTED TO DECREASE IN INTENSITY TOWARD MIDNIGHT AND SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA DURING THE OVERNIGHT HOURS. STORMS WILL OCCASIONALLY PRODUCE HEAVY RAINFALL...WITH UP TO THREE INCHES POSSIBLE IN MANY AREAS. DUE TO RECENT HEAVY RAIN OVER THE LAST FEW DAYS...A FLASH FLOOD WATCH IS IN EFFECT FOR A FEW COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT AS WELL. ISOLATED FLASH FLOODING THOUGH WILL BE A THREAT OVER MOST LOCATIONS. BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS EXPECTED...CAMPERS ESPECIALLY SHOULD BE AWARE OF THE SEVERE STORM THREAT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN EASTERN NEBRASKA. DEE
In the hours before
Local storm report, May 27, 6:53 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL DAVID CITY 41.25N 97.13W
05/27/2012 E1.75 INCH BUTLER NE EMERGENCY MNGR
UP TO GOLFBALL SIZE HAIL BUT MOSTLY PING PONG AND
SMALLER.
&&
MILLERLocal storm report, May 27, 7:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
743 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 ESE SEWARD 40.90N 97.06W
05/27/2012 E1.25 INCH SEWARD NE TRAINED SPOTTER
&&
MILLERLocal storm report, May 27, 7:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
745 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 1 NE WAHOO 41.23N 96.61W
05/27/2012 M58 MPH SAUNDERS NE AWOS
&&
PEARSONLocal storm report, May 27, 8:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
814 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL ELGIN 41.98N 98.08W
05/27/2012 E2.50 INCH ANTELOPE NE CO-OP OBSERVER
WINDOWS BROKEN OUT OF CARS AND BUILDINGS. LARGE TREE DOWN
ON ROAD 4 MILES SE OF ELGIN.
0525 PM HAIL OAKDALE 42.07N 97.97W
05/27/2012 E2.50 INCH ANTELOPE NE EMERGENCY MNGR
MOSTLY GOLFBALL, SOME TENNIS BALL SIZE. SIDING STRIPPED
ON HOMES.GLASS BROKEN OUT OF CARS AND BUILDINGS.
&&
LANDSVORKSpecial weather statement, May 27, 8:16 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
816 PM CDT SUN MAY 27 2012
NEZ018-031>033-042-280200-
STANTON NE-MADISON NE-CUMING NE-PLATTE NE-WAYNE NE-
816 PM CDT SUN MAY 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...MADISON...
NORTHWESTERN CUMING...NORTHEASTERN PLATTE AND SOUTHWESTERN WAYNE
COUNTIES UNTIL 900 PM CDT...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MADISON...OR 17 MILES SOUTH OF
NORFOLK...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...STANTON...WISNER...WINSIDE...PILGER...HOSKINS...
CRESTON AND HUMPHREY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 BETWEEN MILE MARKERS 70 AND 103.
HIGHWAY 81 BETWEEN MILE MARKERS 126 AND 161.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT
MONDAY MORNING FOR EAST CENTRAL NEBRASKA.
LAT...LON 4209 9744 4209 9737 4215 9736 4223 9723
4199 9688 4174 9723 4174 9725 4172 9725
4157 9746 4193 9770
TIME...MOT...LOC 0112Z 218DEG 59KT 4178 9743
ZAPOTOCNYLocal storm report, May 27, 8:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 S HUMPHREY 41.64N 97.49W
05/27/2012 E1.00 INCH PLATTE NE TRAINED SPOTTER
&&
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 40 min |
| May 27, 8:16 PM CDT | Special Weather Statement | OAX | Madison, Stanton | 44 min |
| May 27, 8:22 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 23 min |
| May 27, 8:34 PM CDT | Flash Flood Warning | OAX | Boone, Madison, Platte, Stanton | 4 hr |
| May 27, 8:38 PM CDT | Tornado Warning | OAX | Cuming, Stanton, Wayne | 22 min |
| May 27, 8:49 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte, Stanton | 29 min |
| May 27, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 16 min |
| May 27, 9:21 PM CDT | Flash Flood Warning | OAX | Platte | 4 hr |
| May 27, 9:24 PM CDT | Areal Flood Advisory | OAX | Platte | 4 hr |
| May 27, 9:25 PM CDT | Areal Flood Advisory | OAX | Stanton | 4 hr |
| May 27, 9:29 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 12 min |
| May 27, 9:50 PM CDT | Areal Flood Advisory | OAX | Colfax | 4 hr |
| May 27, 11:39 PM CDT | Special Weather Statement | OAX | Cass, Douglas, Sarpy | 36 min |
| May 28, 1:17 AM CDT | Special Weather Statement | OAX | Butler, Lancaster, Saunders | 28 min |
Nearby
Flash Flood Warnings in Nebraska, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.